Back to Ask the Diabetes Team Ask the Diabetes Team

From Austin, Texas, USA:

I am a 50 year old Type 2. I was diagnosed roughly 3.5 years ago. I am 6'0" and weigh 191 lb. Initially I was treated with DiaBeta (glyburide, a diabetes pill for Type 2 diabetes), then added metformin (a different pill for Type 2 diabetes). During the 5 month period that I took oral medications my lowest blood glucose reading was always greater than 287. Therefore, my doctor put me on Insulin (Novolin 70/30) and withdraw the orals. Once we got the dosage correct, I obtained excellent control with blood glucose readings averaging 115 to 140 before meals. Post meals (2 hours) usually come in at 180+. I get hypo's once or twice a month, usually my fault. About 6 weeks ago, my pre-breakfast readings moved up to average 150 to 170. Nothing has changed in my daily regimen or personal/professional life. My noon, pre-dinner and bedtime readings have stayed about the way they were (i.e., good control). I am looking for some input as to why the change in my morning readings. I am not scheduled for my next endocrinologist visit for several months.


You're displaying elevated blood sugars at dawn: this probably is due to the dawn phenomenon although it might be the Somogyi Effect. Treatment of these two problems is different, and it's important to decide which problem is causing your elevated blood sugars at dawn.

Check some blood sugars at 3 A.M. as well as at bedtime and dawn, then call your endocrinologist with the numbers. Probably, switching the insulin around will solve your problem, but the exact decision on how to change depends on the comparison of the 3 A.M. values to the other times.


Original posting 27 Jul 1998
Posted to Hyperglycemia and DKA


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.